Skip to main content
  • Research Article
  • Open access
  • Published:

On Nonhomogeneous -Harmonic Equations and 1-Harmonic Equations


We prove a characterization of a nonhomogeneous A-harmonic equation and describe its generalization. We also point out its connection with 1-Harmonic equation.

1. Introduction

Both A-harmonic equations and -harmonic geometry are rich subjects [15]. Many results on both topics have been derived, respectively, but there are very few papers relating both subjects. In this paper, we will connect these two subjects by extending several results from 1-Harmonic functions to A-Harmonic functions.

We consider the following setting: a function is said to be A-harmonic if it is a weak solution of A-harmonic equation


where is the length of the gradient of , and for a function without a critical point, is said to be the 1-tension field of .

Let be an open subset of . Consider the following second-order divergence-type elliptic equation:


where x satisfies



where are two fixed constants, and is called a weight if and a.e. Also, in general where is a weight.

In this paper, we characterize subsolutions of (1.1) and indicate its generalization to (1.2). We first recall some results in homogeneous A-harmonic equations in the following section, followed by the main results in Section 3. Some open problems are discussed in the last section.

2. Homogeneous -Harmonic Equations


A function , is called a very weak solution of (1.2) if


for all with compact support.

It was shown in [4] that very weak solutions of (1.2) in fact weak solutions of (1.2) in the usual sense.

Definition 2.2.

an -harmonic tensor in of satisfies the -harmonic equation (2.1) in .

Consider the space of differential -forms being an A-harmonic tensor in a domain , and Assume that , and for some . Then the following local weighted Poincare inequality for A-harmonic tensors was proved in [3]. There exists a constant independent of such that


for all balls with , where the measure is defined by , and is the ball with the same center as and with .

3. Characterizations of Nonhomogeneous -Harmonic Equations

In what follows, we prove an A-harmonic analog of 1-harmonic equations.

Lemma 3.1.

Let M be a complete noncompact Riemannian. For any and any pair of positive numbers with , there exist a rotational symmetric Lipschitz continuous function and a constant (independent of ) with the following properties:

(i) on B(; s) and off B (; s),

(ii), a.e. on M.


See Andreotti and Vesentini [6], Yau [7], and Karp [8].

Theorem 3.2.

Let be a domain in containing a ball of radius , centered at , and let be a continuous function with , and


Let be a weak solution of


then the infimum c satisfies , where k only depends on , and .


Let be as in Lemma 3.1, and . Choose to be a test function. Then by Cauchy-Schwarz inequality, we have


Hence, .

Where only depends on and .

Corollary 3.3.

Let be a weak subsolution of -harmonic equation (1.1) with constant 1-tension field , that is, in the distribution sense. Then is an A-harmonic function.


In a similar fashion, the above results can be extended to the nonhomogeneous equation by using Sobolev Imbedding Theorem.

4. Further Discussions

It would be interesting to find similar results of Section 2 for nonhomogeneous -harmonic equations. It would also be interesting to seek analogs of 1-harmonic applications in calibration geometry. The extension of 1-harmonic functions to -harmonic functions on hyperbolic spaces and their associated spaces could be explored.

To conclude this paper, we state another -harmonic extension of 1-harmonic result [5], that is an immediate consequence of Corollary 3.3.


Let , and for every x in . The following statements are equivalent.

(i) is a weak subsolution of (1.1) with constant 1-tension field.

(ii) is a weak solution of (1.1) on .

(iii) is a A-harmonic function on .


  1. Agarwal RP, Ding S: Advances in differential forms and the A -harmonic equation. Mathematical and Computer Modelling 2003, 37(12–13):1393–1426. 10.1016/S0895-7177(03)90049-5

    Article  MathSciNet  MATH  Google Scholar 

  2. Ding S: Integral estimates for the Laplace-Beltrami and Green's operators applied to differential forms on manifolds. Zeitschrift für Analysis und ihre Anwendungen 2003, 22(4):939–957.

    Article  MATH  Google Scholar 

  3. Ding S, Liu B: Generalized Poincaré inequalities for solutions to the A -harmonic equation in certain domains. Journal of Mathematical Analysis and Applications 2000, 252(2):538–548. 10.1006/jmaa.2000.6951

    Article  MathSciNet  Google Scholar 

  4. Gao H-Y, Zhang Y, Chu Y-M: Regularity for very weak solutions of -harmonic equation with weight. Kyungpook Mathematical Journal 2009, 49(2):195–202.

    Article  MathSciNet  MATH  Google Scholar 

  5. Wei SW: On 1-harmonic functions. Symmetry, Integrability and Geometry: Methods and Applications 2007, 3: 127–136.

    MathSciNet  MATH  Google Scholar 

  6. Andreotti A, Vesentini E: Carleman estimates for the Laplace-Beltrami equation on complex manifolds. Institut des Hautes Études Scientifiques. Publications Mathématiques 1965, (25):81–130.

  7. Yau ST: Some function-theoretic properties of complete Riemannian manifold and their applications to geometry. Indiana University Mathematics Journal 1976, 25(7):659–670. 10.1512/iumj.1976.25.25051

    Article  MathSciNet  MATH  Google Scholar 

  8. Karp L: Subharmonic functions on real and complex manifolds. Mathematische Zeitschrift 1982, 179(4):535–554. 10.1007/BF01215065

    Article  MathSciNet  MATH  Google Scholar 

Download references


The author wishes to express sincere gratitude to Professor S. Walter Wei for many helpful suggestions and encouragements without which this would have not been written.

Author information

Authors and Affiliations


Corresponding author

Correspondence to En-Bing Lin.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and permissions

About this article

Cite this article

Lin, EB. On Nonhomogeneous -Harmonic Equations and 1-Harmonic Equations. J Inequal Appl 2010, 346308 (2010).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: